My mother-in-law was just perscribed Ativan because she gets agitated and tries to "escape" from her group home. The doctors perscribed Ativan and I had never heard of it.
16 Feb 2012
I have worked with Alzheimer's patients in the past, and when night time comes, they become more confused and to both protect staff and patients from harm, they are given a tranquilizer to prevent injuries. It keep everyone safe. That's all. Relax.
17 Feb 2012
Ativan is for anxiety and is often given to Alzheimers patients. It helps to relax them and can help her rest more quietly. It is not at all unusual for Alzheimers patients to wander and try to escape. They just know this is not their home and they forget that they have moved so they just decide to find "home", bless her heart. They often do what we call "sundown" and that is to get more agitated and confused in the evenings. I have seen people who are fairly lucid during the day just get worse and worse towards evening until they are almost like another person at night! Her caregivers need to be very careful, even with the Ativan. This time of year, depending on where she lives, she can get out unnoticed and freeze to death before someone notices she is missing. They are notorious for getting out and not being dressed for the weather.
I dont say this to scare you, just to be sure you are aware and that her caregivers are still vigilant and not to rely totally on the medicine to keep her safe. Ativan is a benzodiazepine and has been used a long time to treat anxiety conditions. If you go under the Drugs A-Z section above and go to the A's, you can find info on Ativan.
- Ativan Information for Consumers
- Ativan Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ativan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
1 answer • 5 Jan 2010
I do'nt know much about Alzheimers
2 answers • 2 Jul 2010
Ive been on 4-5 mg ativan 5or6 years. what drug do you use to feel comfortable while getting off ativan?
2 answers • 10 Oct 2011